Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

August 21, 2021Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 21, 2021, 6:32 PM MDT for Baca County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 6:32 PM MDT (00:32 UTC)
Expired
Aug 21, 2021, 7:00 PM MDT
In force
28 min
Issued by
NWS Pueblo, CO
Hail
0.50 in
Wind
40

County Baca County, CO

The radar

The Pueblo radar (KPUX), 204 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS85 KPUB 220032
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
632 PM MDT Sat Aug 21 2021
 
COZ099-220100-
Springfield Vicinity/Baca County CO-
632 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of south central Baca
County through 700 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Campo, or 20 miles north of Boise City, moving north
at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Campo around 650 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3724 10268 3719 10234 3699 10246 3700 10273
TIME...MOT...LOC 0032Z 189DEG 22KT 3701 10262 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

MG/SR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:40 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 21, 3:40 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
340 PM MDT Sat Aug 21 2021

.SHORT TERM...(This evening through Sunday)
Issued at 339 PM MDT Sat Aug 21 2021

Weak disturbance in southwest flow aloft currently moving through CO
firing of showers and isolated thunderstorms ahead of it across
western and northern CO. Main forcing with this feature is moving
across northern portions of the area with the central mountains
likely to see the most widespread activity.  With storm motions to
the northeast around 25 mph, this should limit any potential for
flash flooding on burn scars through this evening.  Will maintain
some isolated pops through the evening hours over and near the
mountains.  Risk for thunderstorms on the plains looks pretty low
but with southwesterly winds aloft can't rule out one or two storms
pushing out into the adjacent plains. Main risk with thunderstorms
through this evening will be gusty winds up to 45 mph, brief
moderate to heavy rainfall, and lightning. Activity will wind down
by midnight.

It will be windy and warmer for most areas on Sunday as another
trough moves across the northern U.S. Rockies.  Southwesterly flow
aloft tries to pick up some moisture from the south and glance it
into far southern portions of the district during the afternoon for
some isolated showers or thunderstorms.  Coverage looks very limited
and more likely to stay south of the area on Sunday.  Have trimmed
northern extent of the pops a little during the afternoon with any
showers and thunderstorms likely to hug the southern border. Baca
county may have the best chance for an isolated thunderstorm into
the evening.  If dew points can maintain in the mid to upper
50s...could see CAPE values of around 1000-1500 J/kg in the
afternoon.  Deep layer shear will be weaker, however, so main risk
with any thunderstorms are likely to be gusty winds up to 45 mph,
small hail, spotty heavy rainfall and lightning.  Otherwise it looks
dry with a return to hot conditions with temperatures topping out in
the 90s to around 100 across the plains...80s for the valleys and
60s and 70s for the higher mountain communities. -KT

.LONG TERM...(Sunday night through Saturday)
Issued at 339 PM MDT Sat Aug 21 2021

Sunday night...a isolated thunderstorm or two will be possible
during the late evening hours, mainly over the southern mountains
and southeast plains.

For Monday...a slight chance of thunderstorms will be possible
during the morning hours over the southern Central Mountains. A
chance of thunderstorms will be possible over the mountains with a
slight chance over the northern I-25 corridor later in the
afternoon and early evening hours.

For Tuesday...a few isolated thunderstorms will be possible over the
mountains during the afternoon and plains during the evening.

For Wednesday...thunderstorms will be possible throughout the
afternoon and evening hours, mainly over the eastern mountains and
plains. A few storms could become severe over the eastern plains.

For Thursday...widely scattered thunderstorms will be possible
during the afternoon over the mountains and plains over the evening.
Some of these storms could become severe, especially over the plains.

For Friday...a few thunderstorms will be possible during the
afternoon over the central mountains. A few storms will be possible
over the plains later in the evening.

For Saturday...widely scattered thunderstorms will be possible
during the afternoon and evening. Some of these storms could become
severe, especially over the plains.

Detailed discussion:

Sunday night...

The longwave trough is going to propagate to the north of the region
and this will allow for some reinforcement of drier air upstream to
move over the CWA and inhibit the development of thunderstorms,
therefore there may only be a few isolated storms lingering into the
evening over the southern mountains and southeast plains. Otherwise,
mostly clear skies will prevail over most of the CWA. Strong and
gusty surface winds out of the SW over most areas will continue to
weaken going into the nighttime hours. Lows will drop to the upper
50s to mid 60s over the plains, the 40s to low 50s for
higher mountain valleys, and mid 30s to 40s for high country.

Monday through Tuesday...

Ridging will continue to strengthen preceding the longwave becoming
flattened upstream over the midwestern states, and this will allow
the high pressure over Texas to strengthen and bring back in some of
the moisture from the monsoonal plume extending up from a tropical
system south of Baja California, and over the region. Therefore, a
few thunderstorms will develop during the afternoon and evening, but
be isolated in nature for both days. A weak upper level shortwave
will move over northern Colorado towards the late afternoon hours on
Tuesday and could help to induce a few more thunderstorms over the
northern Central Mountains. Mid to upper level flow will also remain
persistently out of the southwest, which will result in any
convection to be moving towards the NE and a few thunderstorms could
spill over into the plains later in the evening. This flow will also
keep downsloping winds over the plains and hot conditions in place,
above the seasonal average, for most locations.

Wednesday...

A weak upper level trough will begin to move in upstream over the
area and help weaken the ridge a bit as more troughing upstream
deepens a bit over the southwest CONUS. There could be a weak
dryline boundary setting up over the far eastern plains later in the
evening which could help to initiate a few strong to severe
thunderstorms, depending on where the boundary establishes itself.
There could potentially be some flash flooding over the burn scar
areas, although it is not highly anticipated at this time. This will
also help to slightly cool down most locations a bit, returning to
temperatures closer to the seasonal average.

Thursday through Friday...

The deterministic models are in fairly good agreement with the
longwave trough deepening slightly more and slowly advancing closer
to the area. This will allow for more upper level diffluence to be
present over the area, and coupled with more of the monsoonal
moisture flow, allow for there to be more widely scattered showers
and thunderstorms to develop throughout the afternoon and evening.
There is also going to be a more likely outcome of a flash flooding
risk over the burn scar areas. With more southwesterly flow moving
in over the area and surface winds turning more southerly over the
plains, there will be some better moisture advection and slightly
warmer temperatures, which will help to also increase thunderstorm
development over the plains later in the evening. There will also be
a boundary establishing itself, which could lead to some strong to
severe thunderstorms, especially over the southeast plains. On the
backside of this trough will be some drier air moving in over the
area on Friday and will help to minimize the thunderstorm potential
and keep it more confined to the central mountains.

On Saturday...

The models do tend to differ a lot more at this point. If the ECMWF
ends up verifying, a long wave trough will begin to propagate over
the area just to the north and keep most of the thunderstorm
potential over the more northern areas of the CWA, if the GFS model
verifies, it will have a more positively tilted further to the NE
and a boundary extended down over the SE portion of Colorado, with a
higher amount of moisture advection over all areas and this could
possibly lead to a flash flooding potential for the mountains. If
the GFS does a better job at verifying where the associated boundary
will be, it could allow for some severe thunderstorms to occur over
the southeast plains later in the evening. Yet these models are
still a bit premature to have confidence on either of them at this
time.  -Stewey

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 339 PM MDT Sat Aug 21 2021

Conditions will remain VFR over the next 24 hours with
winds the main concern.  Gusty southerly winds 25 to 30 kts will
gradually taper down through 01-02z at the terminals.  There is a
low confidence possibility for LLWS at the KCOS terminal in the 06z
to 12z window overnight, especially if surface winds shift out of
the northeast beneath southwest winds 25-30 kts just off the deck.
Think this layer may be a little higher than 2000 feet for LLWS but
this will need to be watched closely in the next round of model
runs.  Otherwise, winds will pick up again with notably less cloud
cover for Sunday.  Expect afternoon gusts in the 15 to 25 kt range
for all three terminals. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...STEWARD
AVIATION...KT
Hazardous weather outlook, Aug 21, 11:32 AM MDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Sat Aug 21 2021

COZ058>089-093>099-221745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Sat Aug 21 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible over the
mountains this afternoon and early evening. The overall best
coverage of thunderstorm activity will be over the central mountains.
One or two storms may push out onto the plains late this afternoon
and evening. The primary threat will be gusty winds up to 45 mph
and brief periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms will be possible across the southern mountains
and the far southeast plains Sunday afternoon, with isolated to
scattered showers and storms over and near the higher terrain Monday
afternoon and evening. Locally gusty winds and lightning are expected
be the main hazards with this activity.

There will continue to be low chances for thunderstorms each afternoon,
mainly over the mountains, from Tuesday through Friday. Again, locally
gusty winds and lightning are expected be the main hazards with storms
through this period.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

31/STEWARD

In the hours before

Special weather statement, Aug 21, 6:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
632 PM MDT Sat Aug 21 2021

COZ099-220100-
Springfield Vicinity/Baca County CO-
632 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of south central Baca
County through 700 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Campo, or 20 miles north of Boise City, moving north
at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Campo around 650 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3724 10268 3719 10234 3699 10246 3700 10273
TIME...MOT...LOC 0032Z 189DEG 22KT 3701 10262

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MG/SR

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.